An addictive substance, Klonopin overdose carries the risk of death. As such, detoxing from the substance is essential in creating a balance of health. Due to the nature of benzodiazepines, Klonopin withdrawal cannot be safely facilitated in the “cold turkey” fashion, particularly among users who have established a strong tolerance to repeated use.
Long-term users should taper down from their current dosage gradually and in a controlled environment to decrease the possibility of relapse or detox failure, especially due to the emotional instability that accompanies the drug’s withdrawal from the body and mind.
Withdrawal Signs of Klonopin Addiction
The withdrawal symptoms associated with Klonopin addiction are often severe and pose the risk of being fatal, if not treated within an equipped drug treatment facility. As a result, Klonopin should not be stopped immediately and those with a long-term dependency to the drug should instead have their withdrawal symptoms properly monitored.
Symptoms of withdrawal can include emotional irregularity, psychosis, hallucinations, a heightened sense of emotional distress and gastrointestinal discomfort through diarrhea, constipation and abdominal cramps. Signs of withdrawal that require medical attention are delirium tremors, jaundicing of the skin and eyes, and a full body rash.
Dangers of Detoxing from Klonopin Alone
Due to the long elimination half life of Klonopin, cessation of the drug promotes withdrawal within 72 hours. The abrupt and sudden withdrawal of Klonopin, particularly in patients with an established dependence, may cause status epilepticus in users, making the gradual withdrawal essential.
Renal impairment is also a concern when a long-term user is detoxing from continuous abuse of Klonopin, as metabolites can be excessively accrued in the kidneys. In some cases, withdrawal from Klonopin has been observed to promote an allergic reaction in users, impairing the user’s ability to breathe, leading to anaphylaxis.
Additionally, the emotional dysphoria associated with Klonopin withdrawal can make users a danger to themselves or others, a risk intensified should individuals attempt to detox without proper regulation and medical assistance.
Treatment for Klonopin Withdrawal
Due to the addictive nature of Klonopin and the effects associated with long-term use, users with an addiction to the drug should have their withdrawal facilitated gradually. Withdrawal typically reaches maximum intensity between five to seven days, during which time, users are at a heightened risk for suicidal ideations, epileptic seizures and psychosis.
To fully address all elements of withdrawal, users dependent on Klonopin should regularly meet with mental health professionals to regulate their emotional moods, as well as routinely meet with medical professionals to monitor for dangerous physical effects and get drug addiction help.